Wyoming, 2017

Damaging Wind in Wyoming, June 4, 2017

June 4, 2017 · NWS RIW · 1 event in 1 county or zone

A high based shower collapsed near Riverton and produced strong wind gusts. A wind gust of 59 mph was reported at the ASOS at the Riverton airport.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A high based shower collapsed near Riverton and produced strong wind gusts. A wind gust of 59 mph was reported at the ASOS at the Riverton airport.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Jun 4, 12:25 PM MST, 4 hours 34 minutes earlier.

Area forecast discussion, Jun 4, 12:25 PM MST, 4 hours 34 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
125 PM MDT Sun Jun 4 2017

.SHORT TERM...(This evening through Wednesday)
Issued at 130 PM MDT Sun Jun 4 2017

Tonight will be warmer with increasing wind, especially over the
mountains.  Moisture will increase in the west with showers
developing over the western and northern mountains with isolated
thunderstorms.  Winds will continue to increase over and near the
mountains as temperatures climb accelerating the snow melt run off.
Most areas are now covered with flood warnings or watches as the run
off begins an early peak.  Monday will see some cooling with increasing
showers and thunderstorms.  the threat of local heavy rain will increase
Monday and Tuesday.  Best chances for significant heavy rain will be over
the Bighorn and Absaroka mountains and across Natrona county.
Expect a decrease in convection on Wednesday with slight warming.

.LONG TERM...(Wednesday night through Sunday)
Issued at 130 PM MDT Sun Jun 4 2017

With ridging building back over the area for Thursday and Friday,
there should be a general downward trend in the coverage of showers
and thunderstorms. Most convection of Wednesday afternoon should end
by midnight with mainly dry conditions for after midnight. As for
Thursday, with heights building across the states, most of the
thunderstorms would be confined to the mountains with the high
elevation heat source. With weak steering flow expected, any
thunderstorms would be hard pressed to move into the lower
elevations for the most part. At this point, Friday looks like a dry
day. The main story will be temperatures however. Both Thursday and
Friday continue to look warm to hot with 90s a good possibility in
many of the lower elevations across the eastern Basins and valleys.
This will likely continue the snow melt and flooding problems. A
cold front will approach the west Friday evening and could bring a
few showers and thunderstorms but most areas should stay dry. In
addition, with the tightening pressure gradient across the state
ahead of a front, it will be become breezy to windy across many
areas Friday afternoon, especially in areas favored by southwesterly
flow.

On Saturday a cold front will move across the state as a low moves
northeastward the Alberta and Saskatchewan. With the best upper level
forcing moving north of the area, the chance for widespread showers
and thunderstorms for Saturday seems to have dropped, with the best
chance across the western mountains. It can't be ruled out by any
means, but chances are dropping. However, temperatures will drop
around 15 degrees for many locations. However, 700 millibar winds do
remain somewhat strong so breezy to windy conditions will persist
across much of the area. Moisture chances may increase Sunday with
some moisture moving in ahead of a trough moving through the Pacific
Northwest, but given the main concerns early in the period, we did
not make a lot of changes to the blends this far out.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 130 PM MDT Sun Jun 4 2017

Isolated to widely scattered thunderstorms are expected this evening
generally along and northwest of KBPI-KLND-KCOD. The main hazard
will be strong, gusty and erratic winds. Very brief MVFR/IFR
possible if directly impacted by core of the convection. Otherwise
VFR conditions are expected through 00Z Tuesday. Light to moderate
winds outside of convection are expected through 18Z Monday.
Following that, a gusty breeze could develop ahead of a cold front
advancing across the state. After 06Z Monday there could be
considerable mid-level cloudiness over the west/northwest with
possibly some shower activity. More thunderstorms are possible on
Monday, with some possibility for many locations but especially East
of the Divide.

&&

.FIRE WEATHER...
Issued AT 130 PM MDT Sun Jun 4 2017

Tonight will be warmer with increasing wind, especially over the
mountains.  Moisture will increase in the west with showers
developing over the western and northern mountains with isolated
thunderstorms.  Winds will continue to increase over and near the
mountains as temperatures climb accelerating the snow melt run off.
Most areas are now covered with flood warnings or watches as the run
off begins an early peak.  Monday will see some cooling with increasing
showers and thunderstorms.  the threat of local heavy rain will increase
Monday and Tuesday.  Best chances for significant heavy rain will be over
the Bighorn and Absaroka mountains and across Natrona county.
Expect a decrease in convection on Wednesday with slight warming.
Mixing heights will be high with stronger transport winds
producing very good to excellent smoke dispersal each afternoon
through Wednesday.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
Flood Watch through late Tuesday night for WYZ002-013-025-026.

&&

SHORT TERM...Baker
LONG TERM...Hattings
AVIATION...Hattings
FIRE WEATHER...Baker
Hazardous weather outlook, Jun 4, 1:49 AM MST, 15 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
249 AM MDT Sun Jun 4 2017

WYZ001>020-022>030-051100-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
249 AM MDT Sun Jun 4 2017

...Flood Watches and Warnings Covers Parts of Central and Western
Wyoming...

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...Today and Tonight

Isolated to scattered thunderstorms will develop across the
mountains this afternoon and evening, especially over the
northwest where some storms may be quite strong with wind and
hail. Area creeks and rivers will be flowing high with multiple
flood watches and warnings in effect. Please check the latest
statements for updates and more details.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Monday...A few stronger thunderstorms are possible over central
Wyoming Monday afternoon and evening, especially around Fremont
and possibly Natrona County. Area streams and rivers will remain
high with flooding concerns continuing for some areas.

Wednesday and Thursday...Isolated afternoon and evening showers
and thunderstorms, little more numerous in and near the Bighorn
mountains.

Thursday and Friday will see very warm temperatures again. This
will increase snow melt in the higher mountain elevations and the
likelihood of some flooding will exist once again.

.SPOTTER INFORMATION STATEMENT...

Please report any flooding or thunderstorm wind gusts over 50 mph
or hail one half inch or larger.

Team Riverton

In the hours before

Special weather statement, Jun 4, 2:20 PM MST, 2 hours 39 minutes before
Special Weather Statement
National Weather Service Riverton WY
320 PM MDT SUN JUN 4 2017

WYZ005-007-042200-
Owl Creek and Bridger Mountains-Southwest Big Horn Basin-
320 PM MDT SUN JUN 4 2017

...SPECIAL WEATHER STATEMENT...

At 319 PM MDT, Doppler radar was tracking a strong thunderstorm over
Legend Rock State Petroglyph Site, which is 22 miles northwest of
Thermopolis, moving east at 20 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Hamilton Dome around 325 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4390 10831 4385 10831 4384 10823 4362 10829
      4376 10879 4392 10873
TIME...MOT...LOC 2119Z 280DEG 20KT 4381 10862

Hattings
Special weather statement, Jun 4, 3:30 PM MST, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Riverton WY
430 PM MDT Sun Jun 4 2017

WYZ001>009-012>019-023>030-050200-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
Including the cities of Lake, Mammoth, Old Faithful, Cody,
Meeteetse, Thermopolis, Worland, Jackson, Dubois, Riverton,
Shoshoni, Lander, Jeffrey City, Afton, Alpine, Star Valley Ranch,
Thayne, Pinedale, La Barge, Big Piney, Farson, Kemmerer,
Cokeville, Rock Springs, Green River, and Wamsutter
430 PM MDT Sun Jun 4 2017

...Strong Wind Gusts from Isolated Showers and Thunderstorms late
this Afternoon and Evening...

Isolated showers and thunderstorms will occur across western and
central Wyoming with the best chance over western Wyoming. The
main hazard will be gusty and erratic winds between 30 and 50 mph.
These winds could occur with even weak shower activity due to the
combination of very warm temperatures, and dry air at the
surface. Most of this activity will dissipate shortly after 8 PM,
but some activity will linger through the night across northwest
Wyoming.

21
Special weather statement, Jun 4, 4:36 PM MST, 23 minutes before
Special Weather Statement
National Weather Service Riverton WY
536 PM MDT Sun Jun 4 2017

WYZ010-011-050200-
Northeast Johnson County-Southeast Johnson County-
Including the cities of Buffalo and Kaycee
536 PM MDT Sun Jun 4 2017

...Strong Wind Gusts from Isolated Showers and Thunderstorms late
this Afternoon and Evening...

Isolated showers and thunderstorms will occur across Johnson
County. The main hazard will be gusty and erratic winds between
30 and 50 mph. These winds could occur with even weak shower
activity due to the combination of very warm temperatures, and dry
air at the surface. Most of this activity will dissipate shortly
after 8 PM.

21
Special weather statement, Jun 4, 4:48 PM MST, 11 minutes before
Special Weather Statement
National Weather Service Riverton WY
548 PM MDT SUN JUN 4 2017

WYZ001-050030-
Yellowstone National Park-
548 PM MDT SUN JUN 4 2017

At 546 PM MDT, Doppler radar was tracking a thunderstorm near Kepler
Cascades, which is about 10 miles southwest of Old Faithful, moving
northeast at 30 mph.

Winds in excess of 30 mph, pea size hail and some lightning will be
possible with this storm.

This thunderstorm will be near Old Faithful around 600 PM MDT. If
you can hear thunder, you can be struck by lightning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4425 11085 4436 11105 4466 11081 4465 11069
      4457 11069 4457 11057 4456 11046
TIME...MOT...LOC 2346Z 214DEG 26KT 4437 11089

21

The radar

The Riverton/Lander radar (KRIW), 2 km away, was scanning. The volume nearest the first event began at 23:59 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Fremont

When
June 4, 4:59 PM MST
Where
Fremont County, (Riw)riverton Rgnl A
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
43.070, -108.450

A 59 mph wind gust occurred at the ASOS at the Riverton airport.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2017Every state in 2017This day in weather historyWarnings in Wyoming, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 697582.